Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 167, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2020, 3:54 PM CDT for 6 counties in North Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2020, 3:54 PM CDT (20:54 UTC)
- Expired
- Jul 17, 2020, 4:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cavalier County, ND, Grand Forks County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 100 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:32 PM CDT | TSTM WND DMG | Grafton, ND | METAL ROOFING AND SIDING BLOWN OFF A BUILDING. TIME ESTIMATED BASED ON RADAR. PHOTO AND REPORT POSTED VIA SOCILA MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:30 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.9 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted.
327
WUUS53 KFGF 172054
SVRFGF
NDC019-035-063-067-071-099-172145-
/O.NEW.KFGF.SV.W.0167.200717T2054Z-200717T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
354 PM CDT Fri Jul 17 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Grand Forks County in northeastern North Dakota...
Southeastern Cavalier County in northeastern North Dakota...
Northern Nelson County in northeastern North Dakota...
Southeastern Ramsey County in northeastern North Dakota...
Walsh County in northeastern North Dakota...
Southwestern Pembina County in northeastern North Dakota...
* Until 445 PM CDT.
* At 353 PM CDT, severe thunderstorms were located along a line
extending from Mountain to near Southam, moving southeast at 45
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Mountain and Gardar around 355 PM CDT.
Bartlett and Crystal around 405 PM CDT.
Hoople and Lakota around 410 PM CDT.
Mapes around 415 PM CDT.
Nash, Auburn and Michigan around 420 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4858 9723 4786 9791 4808 9868 4873 9795
TIME...MOT...LOC 2053Z 308DEG 40KT 4868 9785 4812 9857
HAIL...1.00IN
WIND...70MPH
$$
HopkinsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:16 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 17, 2:16 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
216 PM CDT Fri Jul 17 2020
.SHORT TERM...(This evening through Saturday night)
Issued at 216 PM CDT Fri Jul 17 2020
See mesoscale discussion issued at 1:43pm for latest thinking on
evolution of storms and main threats through ~5pm. As of 2:15pm,
it appears that large DCAPE combined with storms starting to
become more surface based has allowed for the significant wind
threat to increase rapidly. This area also favorable for a tornado
over the next couple hours given favorable low level shear
environment. Anticipate this activity to build southeast into
greatest instability with swaths of significant winds the main
threat (along with the threats of ~2 inches, brief tornado, and
localized flash flooding).
.LONG TERM...(Saturday through Friday)
Issued at 216 PM CDT Fri Jul 17 2020
For Saturday...winds become northwesterly behind the system bringing
in cooler and drier air to the region as surface high pressure
builds in and storms continue moving east.
The pattern through the rest of the period beginning on Sunday shows
the upper trof sagging to the south...which will help keep
temperatures a bit more seasonable through the middle of next week
when ridging returns and temperatures again gradually warm up.
Otherwise...a series of disturbances will propagate through the
flow...keeping chances for precipitation in the picture through the
end of the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1253 PM CDT Fri Jul 17 2020
Main aviation threat will be a line of thunderstorms expected to
move through the region from west to east. This line of
thunderstorms will likely contain very strong wind gusts.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ038-039-049-052-
053.
MN...None.
SHORT TERM...TG
LONG TERM...BH
AVIATION...TGHazardous weather outlook, Jul 17, 5:22 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 522 AM CDT Fri Jul 17 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039- 049-052-053-181030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent- Richland- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with large hail up to 2 inches, brief line-embedded tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with todays strongest storms. Localized flash flooding is possible. Heat index values will reach or slightly exceed 100 degrees today in southeastern ND. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. NDZ006-007-014-015-024-026-028-038-054-181030- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes- Western Walsh- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with hail 2 inches or larger, tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with today's strongest storms. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 17, 3:31 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
331 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM TSTM WND GST 5 WSW CHURCHS FERRY 48.24N 99.29W
07/17/2020 M55 MPH Benson ND MESONET
PEAK WIND MEASURED AT AN NDAWN STATION.
&&
GGUSTSpecial weather statement, Jul 17, 3:31 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
331 PM CDT Fri Jul 17 2020
MNZ004-NDZ008-172130-
Kittson MN-Pembina ND-
331 PM CDT Fri Jul 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR KITTSON AND PEMBINA COUNTIES
UNTIL 430 PM CDT...
At 331 PM CDT, Doppler radar was tracking a strong thunderstorm over
Backoo, or 31 miles east of Langdon, moving east at 55 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Bathgate around 340 PM CDT.
Hamilton around 345 PM CDT.
Joliette around 355 PM CDT.
Humboldt around 400 PM CDT.
Northcote around 405 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Minnesota...and northeastern North Dakota.
LAT...LON 4900 9648 4855 9644 4870 9793 4872 9794
4900 9786
TIME...MOT...LOC 2031Z 274DEG 48KT 4887 9769
HopkinsLocal storm report, Jul 17, 3:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
352 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM FUNNEL CLOUD CHURCHS FERRY 48.27N 99.19W
07/17/2020 RAMSEY ND BROADCAST MEDIA
BRIEF FUNNEL NOTED UNDER PERSISTENT WALL CLOUD, VIA
WEBCAM.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:31 AM CDT | Heat Advisory | FGF | Barnes, Cass, Ransom, Richland, Sargent | 15 hr |
| Jul 17, 2:01 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 59 min |
| Jul 17, 2:22 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 53 min |
| Jul 17, 2:33 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 57 min |
| Jul 17, 2:56 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Pembina, Ramsey, Towner, Walsh | 64 min |
| Jul 17, 3:21 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 54 min |
| Jul 17, 3:31 PM CDT | Special Weather Statement | FGF | Pembina | 59 min |
| Jul 17, 3:47 PM CDT | Tornado Warning | FGF | Benson, Ramsey | 22 min |
| Jul 17, 4:09 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 66 min |
| Jul 17, 4:13 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 62 min |
| Jul 17, 4:18 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 57 min |
| Jul 17, 4:21 PM CDT | Areal Flood Advisory | FGF | Benson, Ramsey | 3 hr |
| Jul 17, 4:23 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Pembina, Walsh | 67 min |
| Jul 17, 4:49 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 41 min |
| Jul 17, 4:58 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 62 min |
| Jul 17, 5:10 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey, Towner | 65 min |
| Jul 17, 5:21 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 54 min |
| Jul 17, 5:25 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 65 min |
| Jul 17, 5:39 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 66 min |
| Jul 17, 5:54 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 66 min |
| Jul 17, 6:35 PM CDT | Severe Thunderstorm Warning | FGF | Eddy, Griggs, Steele | 55 min |
| Jul 17, 6:46 PM CDT | Special Weather Statement | FGF | Benson | 44 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.